Alert archive / Maryland / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Baltimore/Washington

May 25, 20175 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 25, 2017, 5:04 PM EDT for 5 counties in Maryland. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2017, 5:04 PM EDT (21:04 UTC)
Expired
May 25, 2017, 5:45 PM EDT
In force
41 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anne Arundel County, MD, Calvert County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:15 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 25, 3:15 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Thu May 25 2017

.SYNOPSIS...
Low pressure and associated cold front will move
through the area this evening. Weak high pressure will return
to the area later Friday and Friday night before moving off the
coast Saturday. A warm front will stall out overhead later
Saturday through Sunday. A stronger cold front will pass through
the area Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cutoff low pressure over the Ohio Valley will pass through our
area this evening. As of this afternoon...an occluded front
associated with the low extends southeast into our area. Weak
surface low pressure is also developing along this boundary over
northern Virginia. Low clouds have given way to some sunshine
and this has caused instability to increase over the last couple
hours. Latest mesoanalysis around 500 J/KG over central Virginia
into southern Maryland. Instability should increase ahead of the
occluded boundary over the next few hours.

Showers and thunderstorms have begun to pop up across the
Potomac Highlands into central Virginia near the boundary. As
the boundary moves north and east...convection is expected to
increase in coverage and perhaps intensity. This is due to the
destabilizing atmosphere both from colder air aloft and breaks
of sunshine. Despite weakening shear profiles...there is an
elevated threat for severe thunderstorms due to the colder air
aloft and potential for downbursts due to mid-level dry air. The
best chance for stronger storms will be across eastern West
Virginia into northern Virginia and the Washington Metropolitan
area as well as central and southern Maryland.

Due to recent rainfall...any heavy rainfall from thunderstorms
does pose a threat for flash flooding. However...a watch has
not been issued at this time thinking that storms should be
progressive and torrential downpours will be widely scattered.
These factors should keep any flash flood threat localized.

Low pressure and the occluded boundary will move off to our
northeast later this evening and overnight. Convection will
dissipate in coverage...but a few showers are possible overnight
as moisture wraps around the departing low.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Low pressure will continue to move away from the area Friday
while high pressure approaches from the west. A west to
northwest flow will usher in seasonable conditions...but it will
be breeze due to a tight gradient between the departing low and
building high. An isolated shower cannot be ruled out from
daytime heating...but much of the time will be dry.

Weak high pressure will build overhead Friday night before
moving off off the coast Saturday. A warm front will stall out
over the area later Saturday through Saturday night. Marine air
will allow for cooler conditions across northeastern portions of
the CWA while much warmer and more humid conditions are expected
across central and western areas behind the boundary. There is
still some uncertainty as to exactly where the boundary will
setup. However...with warm and humid conditions in place showers
and thunderstorms will likely develop. Sufficient shear suggests
that some storms could be severe...mainly along and south/west
of the boundary. Convection should dissipate in coverage later
Saturday night due to the loss of daytime heating.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A warm front will settle near/over our CWA Sunday
before a cold front moves across late Sunday night into Monday
morning. Showers and thunderstorms possible with periods of
heavy rain during these days. Conditions start to dry out into
Tuesday as westerly flow settles in. Another -weaker- front
approaches on Tuesday night into Wednesday, increasing PoPs
slightly. Several pieces of upper level energy could bring a
chance of precip to our area Wednesday into Thursday, but
looking into mostly dry conditions.

High temperatures will be in the 70s and 80s... some 60s at
higher elevations.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Popup showers and thunderstorms are expected late this
afternoon into this evening. A few storms may become
severe...with locally damaging winds and large hail being the
primary threats. IFR/subIFR conditions are expected in stronger
storms. Convection will dissipate in coverage later this
evening.

VFR conditions are expected most of the time Friday through
Saturday night. West to northwest winds will gust around 20 to
25 knots Friday. A few showers and thunderstorms are possible
Saturday. Some storms may become strong to severe during the
afternoon and evening hours.

Sub-VFR conditions expected Sunday into Monday with
rounds of showers and thunderstorms moving through our region
with a boundaries stalled/moving through. Conditions become
drier/VFR Monday night into Tuesday.

&&

.MARINE...
Showers and thunderstorms will increase in coverage late this
afternoon into this evening. Storms will be capable of producing
locally damaging winds and large hail. Special Marine Warnings
may be warranted.

Low pressure will develop over the waters this afternoon before
moving off to the north and east tonight. A lull in the winds
has occurred due to a weaker gradient this afternoon.
However...winds from the southwest will pick up behind the low
late this afternoon through tonight. A Small Craft advisory is
in effect for most of the waters behind the boundary.

A Small Craft Advisory is in effect for all of the waters Friday
due to gusty west to northwest winds expected behind departing
low pressure. Winds will quickly diminish toward sunset. Weak
high pressure will build overhead Friday night before moving
offshore Saturday. A warm front will stall out near the waters
later Saturday through Saturday night. Additional showers and
thunderstorms are possible during this time...especially
Saturday afternoon and evening.

&&

.TIDES/COASTAL FLOODING...
Combination of high astronomical tides due to a new moon and
onshore flow will result in minor coastal flooding near times of
high tide through tonight for most areas and into Friday
morning for sensitive areas. Coastal Flood Headlines are in
effect during this time. Moderate flooding is possible at
Straits point...but confidence is too low for a warning at this
point since the flow will turn west of south this evening.

Tidal anomalies should decrease rapidly later Friday due to
strengthening west to northwest flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ014-
     018.
     Coastal Flood Advisory until 6 PM EDT this evening for MDZ016.
     Coastal Flood Watch late tonight for MDZ017.
     Coastal Flood Advisory until 2 AM EDT Friday for MDZ017.
VA...Coastal Flood Advisory until 6 PM EDT this evening for VAZ057.
     Coastal Flood Advisory until 11 PM EDT this evening for VAZ054.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 PM EDT Friday
     for ANZ530-531-536-538-539.
     Small Craft Advisory until 6 PM EDT Friday for ANZ532>534-537-
     540>543.
     Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ535.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, May 25, 12:07 PM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1207 PM EDT Thu May 25 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1207 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon into early
this evening. The strongest storms will be capable of producing
large hail...locally damaging winds and perhaps an isolated
tornado. Heavy downpours in thunderstorms will pose a threat for
localized flash flooding of small streams and creeks as well.
Special marine warnings may also be required over the waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of showers and thunderstorms are possible
Saturday afternoon into Sunday evening. The potential exists for
some of these storms to produce severe weather and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1207 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon into early
this evening. The strongest storms will be capable of producing
large hail...locally damaging winds and perhaps an isolated
tornado...especially across northern and central
Maryland...northern Virginia and eastern West Virginia. Heavy
downpours in thunderstorms will pose a threat for localized flash
flooding of small streams and creeks as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of showers and thunderstorms are possible
Saturday afternoon into Sunday evening. The potential exists for
some of these storms to produce severe weather and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, May 25, 4:49 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             KING GEORGE             38.27N  77.18W
05/25/2017  M1.00 INCH       KING GEORGE        VA   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1702029

KLW
Local storm report, May 25, 4:58 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     MARINE TSTM WIND 3 ENE DAHLGREN          38.34N  76.99W
05/25/2017  M51 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1702030

DH
Local storm report, May 25, 4:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     MARINE TSTM WIND 3 ESE DAHLGREN          38.31N  77.00W
05/25/2017  M40 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1702031

DH
Local storm report, May 25, 5:00 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     MARINE TSTM WIND SWAN POINT              38.30N  76.94W
05/25/2017  M41 MPH          ANZ536             MD   BUOY

&&

EVENT NUMBER LWX1702032

DH
Local storm report, May 25, 5:01 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     MARINE TSTM WIND 5 S SWAN POINT          38.23N  76.95W
05/25/2017  M41 MPH          ANZ536             MD   BUOY

&&

EVENT NUMBER LWX1702033

DH
Local storm report, May 25, 5:02 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 PM EDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
05/25/2017  M39 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX1702034

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:38 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church38 hr
May 25, 10:20 AM EDTAreal Flood WarningLWXCulpeper, Madison6 hr
May 25, 10:25 AM EDTAreal Flood WarningLWXAugusta, Rockingham10 hr
May 25, 3:39 PM EDTSpecial Marine WarningLWX96 min
May 25, 3:46 PM EDTFlash Flood WarningLWXShenandoah4 hr
May 25, 4:23 PM EDTSpecial Marine WarningLWX97 min
May 25, 4:26 PM EDTSevere Thunderstorm WarningLWXKing George, Stafford49 min
May 25, 4:45 PM EDTSevere Thunderstorm WarningLWXPage, Rappahannock, Shenandoah, Warren45 min
May 25, 4:55 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, Stafford50 min
May 25, 5:06 PM EDTSpecial Marine WarningLWX84 min
May 25, 5:07 PM EDTSpecial Marine WarningLWX98 min
May 25, 5:10 PM EDTSpecial Marine WarningLWX95 min
May 25, 5:28 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria17 min
May 25, 5:57 PM EDTSpecial Marine WarningLWX93 min
May 25, 7:16 PM EDTSpecial Marine WarningLWX89 min
May 25, 7:23 PM EDTSpecial Marine WarningLWX97 min
May 25, 4:44 AM EDTCoastal Flood WatchLWXSaint Mary's11 hr
May 25, 6:11 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, Prince George's, City of Baltimore49 min
May 25, 6:29 PM EDTFlash Flood WarningLWXMontgomery3 hr
May 25, 7:02 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore43 min
May 25, 7:40 PM EDTFlash Flood WarningLWXBaltimore3 hr
May 25, 7:59 PM EDTCoastal Flood AdvisoryLWXBaltimore, City of Baltimore15 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.